We conducted a literature search in an online electronic database (including PubMed and the reference lists of the found articles), using relevant terms (“foreign language syndrome,” “FLS,” “non-native language,” “rare diseases,” “postoperative anaesthesia,” “general/adverse effects,” “knee surgery,” “drug effects,” “factor V Leiden,” “language physiology,” “Wernicke area/physiology,” “Wernicke area/drug effects,” “monolingualism,” and “multilingualism”) and found eight relevant published cases of FLS. Table 1 summarizes these cases. Child cases of FLS are relatively rare. To the best of our knowledge, most of the reported child cases were presented in news outlets, rather than in scientific journals. Therefore, our case might be the first scientifically reported case of FLS in children/adolescents. Age was also a major difference between the found cases and our own, as all the former were adults—and six of the eight were above the age of 50 years (the age of one case was unknown, and another was 28 years old). Almost all cases—including our own—were male and Caucasian (in two cases, the race was unknown). In six of the cases, the native language was English. In five (including our own), the second language was reported to have been learned as a foreign language, as opposed to the patient being bilingual; the other four cases did not include this information. In five cases (including our own), the episodes occurred after an orthopedic surgery; and in all eight, they lasted between 25 minutes and 28 hours each. Four cases did not recall speaking the other language. Fentanyl, midazolam, and propofol were the most commonly reported anesthetics. No associations indicated whether FLS could be a phenotype of any other postoperative disorder or mental disturbance, such as emergence delirium (ED). As conversion disorder was included in our differential diagnosis (other differentials were ED and FLS), we conducted a brief general search and found three reports of foreign accent syndrome (FAS) being linked to conversion disorder—one of which was written in Japanese, though the abstract was in English [1,2,3]. FLS should not be confused with FAS, which is “a rare speech disorder consisting of speech rhythm changes perceived by listeners as a foreign accent, and different accents have been reported” [4 p. 1123]. FLS may be similar in presentation, but the onset and clinical course of our clinical case dispute this. In our case, there was no speech production problem, but rather a complete switch of a spoken language and an inability to speak one’s own language.
Although we found only eight relevant cases with a variety of hypotheses and assumptions, it should be noted that the use of non-native languages might go unrecognized by clinical staff who are not familiar with them. The question also arises as to whether our patient was able to speak English fluently. In one case presented by Webster et al. the nurse (a Spanish-speaking nurse) reported that the patient’s speech was fragmented and he was repeating a specific single phrase several times . The patient discussed by Pollard et al. was not able to speak Norwegian fluently, according to his spouse . Although this was refuted by the anesthesiologist, he was actually from Croatia; thus, Norwegian was not his native language.
Another phenomenon that frequently occurs after operations and anesthetics that could, in our opinion, be related to FLS is ED. We hypothesize that FLS could be a phenotype of ED, rather than a problem of its own. Sikich et al. define ED as “a disturbance in a child’s awareness or attention to his/her environment with disorientation and perceptual alterations including hypersensitivity to stimuli and hyperactive motor behaviour in the immediate post anaesthesia period” [7 p. 1139]. The specific mechanism of ED in children remains unknown. Pain and perioperative anxiety may be contributing factors in causing ED . However, this was not applicable to our case. Therefore, we chose not to focus on this further. The possible involvement of anesthesia is another interesting hypothesis, as the incidence of ED is increasing since the introduction of fast-acting volatile agents (for example, sevoflurane and desflurane) . The effect of anesthesia on cognition has been observed in animal studies. In those studies, apoptotic neurodegeneration and long-term cognitive deficiencies have been reported in immature animals exposed to anesthesia . This might explain the experienced lack of concentration in our case.
Dahmani et al. reported different possible mechanisms of ED related to anesthesia ;
Differential recovery rate of brain functions from anesthesia could be caused by the clearance of volatile agents from the central nervous system. It has been hypothesized that the late emergence of cognitive function is the cause of the confusion state in ED. It has also been demonstrated that propofol could be preventive against ED, compared with sevoflurane and desflurane.
The connectivity of brain areas would be susceptible of change while under anesthesia. It has been hypothesized that volatile (such as sevoflurane) and intravenous agents (such as propofol) have several effects on brain networks and might account for differences in recovery manifestations . Based on the first hypothesis, our patient should have had less chance to develop ED, yet the second hypothesis does not exclude the effect of propofol in causing ED.
Some of the found cases report that their patient lacked self-awareness, denied being able to speak in the non-native language, and was unaware that they had spoken or written in a non-native language. These could be signs of confusion and disorientation, as seen in ED. Our patient was initially confused (unable to recognize his family, for example), disoriented in place, and unaware that he was speaking a non-native language. Later, he indicated that he was able to remember not speaking in his native tongue. However, it might be that he only believed he was able to remember because he had been told by clinical staff, family members, and friends what had happened. Language can be affected in delirious patients. Green et al. demonstrated that the production of spontaneous speech, word quantity, speech content, and verbal and written language comprehension are impaired in delirious patients compared with cognitively unimpaired patients . Malarbi et al. report that irrelevant language, activity, and vocalization are behaviors associated with ED, demonstrating that anesthesia can result in ED and cause possible disturbance in language .
An argument may arise regarding recovery time, as the recovery time of FLS can be up to 28 hours, whereas symptoms of ED are thought to occur within 30 minutes of termination of anesthesia and last for 15–30 minutes. However, this is a very common misunderstanding regarding ED, which has been reported to last up to 2 days. The recovery of our patient is thus within this margin.
The exact pathophysiology of FLS remains unclear. Most importantly, we do not know whether it is a syndrome on its own or a phenotype of another syndrome or disorder (for example, ED). This case report sheds light on the possible occurrence of this phenomenon in children not only in adults, as most of the reported cases on FLS. Furthermore, it raises awareness of the probable relations between FLS and ED, which gives the opportunity for better prevention and intervention. As we have demonstrated, ED arises from a combination of factors in which the strongest evidence has been found for undergoing anesthesia and choice of anesthetic. However, patient- and environment-related factors may also have a contributing role, although this is less strongly proven. Non-drug interventions such as preparation for surgery through a tour of the operating room and parental participation in the perioperative process can also play a role in the prevention of ED [12,13,14,15,16,17]. In addition to non-drug interventions, drug interventions deserve a role in the prevention of ED.
Clinical research on different phenotypes of delirium is important, especially postoperatively and in the emergency ward, to optimize patient care. Thus, there is still much to be learned, and further research is needed.